Discussions that mention atacand

High & Low Blood Pressure board


This is my experience with Atacand. Two years ago I was diagnosed with mild high blood pressure (high end of normal). Because it runs in my family the doctor decided to put me on bp meds. He tried me on two but they caused coughing and edema in my legs so he switched me to a third one which was Atacand. It didn't cause edema so he chose that one for me. Soon after taking it I noticed the persistent cough starting up again, I still deal with that on and off, it seems to come and go and it's really annoying and very uncomfortable. My throat has become very sensitive also, if I'm eating toast and a tiny crumb is in my throat I feel like I'm going to choke on it and cough like crazy and it's been embarassing at times because I've been in a restaurant. The most mind baffling thing is this...2 years ago I was working 4 days per week, I cycled, went to the gym once per week and took ballroom dancing twice per week, I felt healthy, energetic and alive! Normally I would get one 4-5 day cold each winter and that's it, it wasn't very severe. Over the last 21 months I've had broncitis on the average of every 4 months. I feel very fatiqued all the time and I've had to take a leave from work. I have no energy to dance, go to the gym or cycle. I've been through extensive testing and thank God, all tests were normal. The doctor's tell me I'm depressed and I agree! but it's circumstantial depression because my life has been put on hold and I'm no longer doing what I want to do, who wouldn't be depressed about that! For the past few months I've been trying to retrace my steps as to what on earth could be causing this. The doctor is also baffled as to why I keep getting bronchitis which turned into pneumonia twice by the way. My body is constantly fighting with itself so fatigue seems logical to me...but why? So I started searching info about bp meds. The more I read, the more suspicious I am that all this started soon after I started Atacand. I have an appointment tomorrow and I'm going to ask the doc to take me off of it (he may have to taper me off) then start an alternative. Could this be an alergy to Atacand? I think it could be because nothing else makes any sense. Has anyone else had these symptoms?
connie,

The best way to determine if a drug is causing symptoms is to stop taking the drug. If I were you, I would stop taking the ATACAND for 30 days and see if your energy returns. Bronchitis COULD be related but I don't think its likely.

No drug for 30 days shouldn't be a problem...but test your BP occassionally to make sure it doesn't get TOO high (like over 170 or thereabouts?)

It sounds like you;ve been on an ACE inhibitor (cough) and a calcium channel blocker (edema)...a likely next trial might be a diuretic.
The other drug class you might not have tried is a beta blocker but they make EVERYONE fatigued.